Re: Help with Graves Disease
If you do indeed have Graves' then, RAI (radioactive ablation) is contraindicated. Doctors might tell you otherwise but, RAI can cause or exacerbate TED (Thyroid Eye Disease), pretibial myxdema and acropachy.
In addition, a large study showed an increased risk of cardiac and cancer mortality in post-RAI patients.
Some patients opt for surgery and it is, of course, a personal choice.
If you are doing well with methimazole, there's no reason you couldn't continue taking it.
If you are having any issues, there's a chance you're not being medicated properly. Mismanagement of all types of thyroid disease is rampant.
I will tell you this much - it's vital for you to confirm that your doctor knows how to medicate properly before opting for surgery.
Interpreting your labs and evaluating any symptoms will help you know whether or not your doctor is dosing you appropriately. If he/she isn't, it's a logical conclusion that he/she won't medicate you properly after surgery.
A doctor that doesn't know how to medicate for Graves' will prescribe a too-high dose of anti-thyroid drugs and keep the patient hypo. That same doctor won't prescribe enough thyroid hormone replacement that is necessary post-surgery and the patient will be kept hypo.
You are welcome to post some lab history here if you'd like help with interpretation.
Graves' 2007...remission 2009....hypo 2010